Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 121, NWS Albany, NY

August 16, 2002Berkshire County, Massachusetts

NWS Albany, NY issued this severe thunderstorm warning at Aug 16, 2002, 5:14 PM EDT for Berkshire County, Massachusetts. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2002, 5:14 PM EDT (21:14 UTC)
Expired
Aug 16, 2002, 5:30 PM EDT
In force
16 min
Issued by
NWS Albany, NY
Area
Whole counties

County Berkshire County, MA

The radar

The Albany radar (KENX), 74 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 1:55 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1212 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

162 
WUUS51 KALY 162114
SVRALY
MAC003-162130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
514 PM EDT FRI AUG 16 2002

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS

* UNTIL 530 PM EDT

* AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR ADAMS...OR ABOUT 2 MILES SOUTH OF NORTH
  ADAMS...MOVING NORTHEAST AT 35 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:30 PM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 16, 2:30 PM EDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
230 PM EDT FRI AUG 16 2002

.DISC...MARGINAL SVR WEATHER POTENTIAL THIS AFTERNOON AS STORMS POP
IN WARM MOIST AIRMASS ACROSS THE FORECAST AREA.  MODELS CONTINUE IN
REASONABLE AGREEMENT ON PASSAGE OF WEAK COLD FRONT SUNDAY.  THAT
SHOULD FINALLY BREAK THE HOT HUMID SPELL.

.XTND FCST...H5 JET SETTLES A LITTLE FURTHER SOUTH NEXT WEEK AND
SUPRESSES HOT RIDGE.  NERN US REMAINS UNDER H5 CONVERGENCE FOR
FIRST PART OF WEEK...SO EXPECT DRY...PLEASANT WX THRU WED...WITH
TEMPS RIGHT AROUND NORMAL.  NEXT WAVE PUSHES ACROSS REGION ON
THU...SO WILL INCLUDE CHC TSRA.

.HYDROLOGICAL STATUS...DROUGHT CONTINUES...BUT A FEW PLACES WILL GET
BRIEF HEAVY RAINS WITH THUNDERSTORMS.

.ALY...NONE.

SHORT TERM...WESTERGARD
LONG TERM...CEMPA

In the hours before

Special weather statement, Aug 16, 3:54 PM EDT, 1 hour 20 minutes before
VTZ014-162045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
354 PM EDT FRI AUG 16 2002

...A STRONG THUNDERSTORM IN WINDHAM COUNTY...

AT 354 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES NORTHEAST OF SOMERSET...OR 5 MILES SOUTH OF STRATTON...MOVING
EAST AT 30 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

NEWFANE AND TOWNSHEND AT 415 PM EDT...
WEST DUMMERSTON AT 420 PM EDT...
PUTNEY AT 430 PM EDT...
WESTMINSTER AT 435 PM EDT...

RAINFALL AMOUNTS WILL RANGE FROM A HALF AN INCH TO AN INCH LOCALLY
IN A SHORT PERIOD OF TIME.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.

WASULA/CEMPA
Special weather statement, Aug 16, 3:58 PM EDT, 1 hour 16 minutes before
NYZ058-059-162045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
358 PM EDT FRI AUG 16 2002

...A STRONG THUNDERSTORM IN GREENE COUNTY...

AT 358 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2
MILES EAST OF WINDHAM...OR 7 MILES NORTH OF HUNTER...MOVING EAST AT
55 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

SURPRISE AND LEEDS AT 405 PM EDT...
CLIMAX AND ATHENS AT 410 PM EDT...
COXSACKIE AND NEW BALTIMORE AT 415 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.
Local storm report, Aug 16, 4:20 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
420 PM EDT FRI AUG 16 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    BALLSTON SPA              NY   WIND DAMAGE
08/16/02   SARATOGA                       TREE BLOWN DOWN

0250 PM    SARATOGA LAKE             NY   WIND DAMAGE
08/16/02   SARATOGA                       TREE DOWN AND BOAT
                                          CAPSIZED BY WIND ON THE
                                          LAKE

0259 PM    ROUND LAKE                NY   WIND DAMAGE
08/16/02   SARATOGA                       BOAT CAPSIZED BY WIND

0300 PM    MALTA                     NY   WIND DAMAGE
08/16/02   SARATOGA                       TREE DOWN

0310 PM    STILLWATER                NY   WIND DAMAGE
08/16/02   SARATOGA                       TREES ON HOUSE

0315 PM    FT EDWARD                 NY   WIND DAMAGE
08/16/02   WASHINGTON                     LAW ENFORCEMENT REPORT
                                          POWER LINES DOWN

0320 PM    ROTTERDAM                 NY   WIND DAMAGE
08/16/02   SCHENECTADY                    LAW ENFORCEMENT REPORT OF
                                          TREES DOWN

0330 PM    SCHENECTADY               NY   WIND DAMAGE
08/16/02   SCHENECTADY                    LAW ENFORCEMENT REPORTS
                                          TREES AND WIRES AND DOWN

0330 PM    CLIFTON PARK              NY   WIND DAMAGE
08/16/02   SARATOGA                       LAW ENFORCEMENT REPORTS
                                          TREES AND WIRES DOWN

NNNN
Special weather statement, Aug 16, 4:20 PM EDT, 54 minutes before
MAZ001-162045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
420 PM EDT FRI AUG 16 2002

...A STRONG THUNDERSTORM IN BERKSHIRE COUNTY...

AT 420 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER DALTON...OR 6 MILES EAST OF PITTSFIELD...MOVING EAST AT 30 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

EAST WINDSOR AND SAVOY AT 425 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.
Special weather statement, Aug 16, 4:36 PM EDT, 38 minutes before
NYZ039-162100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
436 PM EDT FRI AUG 16 2002

...A STRONG THUNDERSTORM IN FULTON COUNTY...

AT 436 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 4
MILES EAST OF ROCKWOOD...OR 5 MILES NORTHWEST OF GLOVERSVILLE...
MOVING EAST AT 35 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.
Special weather statement, Aug 16, 4:41 PM EDT, 33 minutes before
NYZ042-162115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
441 PM EDT FRI AUG 16 2002

...A STRONG THUNDERSTORM IN WARREN COUNTY...

AT 441 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER STONY CREEK...OR 8 MILES SOUTHWEST OF WARRENSBURG...MOVING EAST
AT 35 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

BOLTON LANDING AT 455 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.